Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS San Francisco Bay Area, CA

February 17, 20045 counties in California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Feb 17, 2004, 2:15 PM PST for 5 counties in California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 17, 2004, 2:15 PM PST (22:15 UTC)
Expired
Feb 17, 2004, 2:45 PM PST
In force
30 min
Issued by
NWS San Francisco Bay Area, CA
Area
Counties, with a storm outline in the text

Counties City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Napa County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 98 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2004-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2004-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WUUS56 KMTR 172215
SVRMTR
CAC013-041-055-075-097-172245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
215 PM PST TUE FEB 17 2004

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO BAY AREA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL CONTRA COSTA COUNTY   
  THIS INCLUDES THE CITIES OF...RICHMOND...SAN PABLO   
  SOUTHEASTERN MARIN COUNTY
  THIS INCLUDES THE CITIES OF...SAN RAFAEL...NOVATO
  EXTREME SOUTH CENTRAL NAPA COUNTY
  SAN FRANCISCO COUNTY
  EXTREME SOUTHEASTERN SONOMA COUNTY

* UNTIL 245 PM PST

* AT 209 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM FAIRFAX TO 21 MILES SOUTHWEST OF
  SAUSALITO...OR FROM 8 MILES WEST OF SAN RAFAEL TO 11 MILES WEST OF
  PACIFICA...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  2 MILES SOUTHEAST OF NOVATO AT 235 PM PST
  OVER TIBURON...7 MILES WEST OF RICHMOND...8 MILES WEST OF SAN PABLO
  AT 245 PM PST

STRONG DAMAGING WINDS...SMALL HAIL...AND INTENSE RAIN ARE LIKELY 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH. PEOPLE OUTSIDE SHOULD MOVE 
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM 
WINDOWS. THOSE TRAVELING ACROSS THE GOLDEN GATE BRIDGE SHOULD USE 
EXTREME CAUTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN SAN
FRANCISCO BAY AREA.

LAT...LON 3805 12266 3758 12269 3774 12237 3830 12233

$$

REYNOLDS/WEAGLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 9:00 AM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Feb 17, 9:00 AM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
900 AM PST TUE FEB 17 2004

.DISCUSSION...LATEST RADAR IMAGES AND SATELLITE IMAGES SHOW THE
RAINFALL OUT AHEAD OF COLD FRONT IS NOT WELL ORGANIZED. FROM
SURFACE STATIONS ASSOCIATED WITH HYDROLOGIC TEST BED EXPERIMENT IN
SONOMA COUNTY THIS WINTER...A WELL DEFINED GRAVITY WAVE PASSED OVER
THE AREA AROUND 12Z.  HIGHEST WINDS OCCURRED JUST AHEAD OF THIS
FEATURE WITH WINDS OF 55 TO 60 MPH REPORTED IN THE NORTH BAY AND BAY
AREA HILLS. RAINFALL DECREASED FOR SEVERAL HOURS BEHIND THIS SYSTEM.
RAINFALL PICKED UP AGAIN ABOUT 6AM WITH SEVERAL STATIONS IN THE
RUSSIAN BASIN PICKING UP ONE HALF TO THREE QUARTERS INCHS FROM 6 TO
8 AM. BODEGA BAY WIND PROFILER HAS SHOWN DECREASE IN LOW LEVEL WINDS
FROM NEAR 55 KTS AT 500 M TO 30 KTS.  ALSO GPS OBSERVED PWS HAVE
DROPPED OFF TO ABOUT 1 INCH FROM THE 1.5 INCHES YESTERDAY.  THUS THE
RAINFALL POTENTIAL FOR TODAY IS MUCH LESS THAN YESTERDAY. HOWEVER
GIVEN VERY WET CONDITIONS AND THE POSSIBILITY OF ANOTHER INCH TO INCH
AND ONE HALF TODAY IN THE RUSSIAN BASIN...RIVER FORECAST CENTER IS
FORECASTING THE RUSSIAN NEAR GUERNEVILLE TO 1 FT ABOVE FLOOD STAGE
TONIGHT AND TOMORROW. WILL ISSUE A FLOOD WATCH FOR THE RUSSIAN
FOR TONIGHT AND WEDNESDAY MORNING AND MONITOR RAINFALL DURING THE
DAY.

HIGHEST WINDS SEEM TO HAVE OCCURRED JUST AHEAD OF THE GRAVITY WAVE
AND WINDS HAVE DROPPED OFF. WILL ALLOW THE HIGH WIND WARNING TO
EXPIRE AT NOON BUT WILL LEAVE WIND ADVISORY UP FOR ALL AREAS INTO
THE EVENING.

MODELS DIFFERENCES ARE AGAIN GREAT FOR TODAY AND TONIGHT.  ETA
CONTINUES MUCH DRIER WITH FRONTAL SYSTEM AND SEEMS TO TRANSFER MOST
OF THE ENERGY BACK TO THE UPPER LOW AND SECONDARY FRONTAL BAND NEAR
36N 131W.  GFS MUCH MORE VIGOROUS WITH PRECIP AND MAINTAINS WELL
DEFINED FRONTAL BAND THROUGH THE DISTRICT TODAY. BEST SOLUTION IS
A COMPROMISE BETWEEN THE TWO.  ONE NOTE OF CONCERN IS THE FRONT MAY
SLOW DOWN IN RESPONSE TO THE UPPER SHORT WAVE OUT AT 130 W.
THIS COULD COMPLICATE MATTERS AND INCREASE PRECIPITATION WHEREVER
THIS FRONT HAPPENS TO STALL THIS AFTERNOON.  GFS IS ABOUT 6 TO 8 HRS
SLOWER WITH THE FRONT AND IS PROBABLY WHY IT HAS MORE PRECIPITATION.

TOMORROW WILL BE IN THE COLDER UNSTABLE AIR MASS ASSOCIATED WITH
UPPER LOW.  CONTINUED SHOWERS OVER MOST OF THE DISTRICT WITH SLIGHT
CHANCE OF A THUNDERSTORM AND SMALL HAIL WITH THE POST FRONTAL
CONVECTION.

WILL UPDATE THE EXTENDED IN THE AFTERNOON DISCUSSION.  FIRST LOOK IS
THE STORM DOOR IS OPEN WITH A RATHER WEAK SYSTEM ON FRIDAY AND THE
MODELS NOT SURE WHETHER SUNDAY..MONDAY OR TUESDAY WILL BRING THE NEXT
BIG EVENT.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     ...TDA...FLOOD WATCH FOR RUSSIAN RIVER TONIGHT AND WEDNESDAY
           ...WIND ADVISORY THROUGH NOON FOR THE EAST AND
              SOUTH SAN FRANCISCO BAY AREAS AS WELL AS MONTEREY
              AND SAN BENITO COUNTIES...
           ...HIGH WIND WARNING THROUGH NOON FOR THE NORTH SAN
              FRANCISCO BAY AREA...THE SAN FRANCISCO PENINSULA AND
              SANTA CRUZ COUNTY...
           ...GALE WRNG...PT ARENA TO PIGEON PT AND SFO BAY.
           ...SCA...PIGEON PT TO PT PIEDRAS BLANCAS AND MRY BAYS.
           ...HIGH SURF ADVISORY...PT ARENA TO PT PIEDRAS BLANCAS.

REYNOLDS
Hazardous weather outlook, Feb 17, 6:00 AM PST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
600 AM PST TUE FEB 17 2004

CAZ005>010-065-074-075-181400-
SONOMA AND MARIN COUNTIES-SAN FRANCISCO-
ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY-
COASTAL MONTEREY COUNTY-
SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY-
NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY-
600 AM PST TUE FEB 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
AND THE CENTRAL CALIFORNIA COAST.

.DAY ONE...TODAY

RAIN WILL OCCUR OVER THE NORTH BAY THIS MORNING...SPREADING SOUTH
OVER THE REST OF THE DISTRICT THROUGH THE AFTERNOON. HEAVY RAINS...
ON THE ORDER OF 1 TO 3 INCHES AND LOCALLY MORE...WILL BE COMMON
ACROSS THE AREA THROUGH TONIGHT. THE POSSIBILITY OF URBAN AND SMALL
STREAM FLOODING WILL CONTINUE. MUDSLIDES ARE POSSIBLE AND THE
SATURATED GROUND AND STRONG WIND COMBINATION COULD TOPPLE SOME
TREES...LEADING TO POSSIBLE POWER OUTAGES. THE RUSSIAN RIVER
ESPECIALLY IN THE GUERNEVILLE AREA COULD APPROACH FLOOD STAGE
TONIGHT.

SOUTH WINDS WILL REMAIN STRONG TODAY...HIGHEST IN THE MORNING IN THE
HILLS WHERE GUSTS OVER 50 MPH WILL PREVAIL. ELSEWHERE...EXPECT GUSTS
OVER 30 MPH AT TIMES. HIGH WIND WARNINGS AND WIND ADVISORIES ARE IN
EFFECT UNTIL NOON TODAY FOR PARTS OF THE BAY AREA AND CENTRAL COAST
(SEE SFONPWMTR...WWUS76 KMTR).

A HIGH SURF ADVISORY IS IN EFFECT ALONG THE ENTIRE CENTRAL
CALIFORNIA COAST TODAY. (SEE SFOMWSMTR...FZUS76 KMTR).

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT RAINFALL WILL CONTINUE TO BE POSSIBLE AT TIMES THROUGH
THE PERIOD...WITH EARLY WEDNESDAY...FRIDAY...AND LATE SUNDAY BEING
THE PRIME PERIODS TO WATCH OUT FOR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NEWMAN

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:17 PM PSTSpecial Marine WarningMTR58 min
Feb 17, 2:17 PM PSTSpecial Marine WarningMTR58 min

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.